Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Kidney Dis. 2005 Feb;45(2):381-7.

The efficacy of sildenafil for the treatment of erectile dysfunction in male peritoneal dialysis patients.

Author information

  • 1Department of Renal Medicine, King's College Hospital, London, UK.

Abstract

BACKGROUND:

The aim of this study was to evaluate the safety and effectiveness of sildenafil in male peritoneal dialysis patients with erectile dysfunction.

METHODS:

Sixteen peritoneal dialysis patients were recruited to this prospective, randomized, double-blind, placebo-controlled, crossover study of sildenafil during a period of 8 weeks. Efficacy was assessed by using the International Index of Erectile Function and a Global Assessment Question. Penile arterial supply was assessed by means of Doppler ultrasound in all patients, and adverse events were recorded.

RESULTS:

Three patients failed to complete the study (1 patient received a renal transplant, 1 patient died unrelated to the study, and 1 patient withdrew for personal reasons). In the remainder, there was a significant improvement in erectile function with sildenafil compared with placebo (P = 0.01) and the baseline assessment (P = 0.002). There were also significant improvements in intercourse satisfaction (P = 0.002) and overall satisfaction (P = 0.005) compared with baseline. In response to the Global Assessment Question, 75% of patients reported improvement in erections. Only 1 adverse event was reported: a headache, which resolved after the third dose of sildenafil.

CONCLUSION:

Sildenafil caused a significant improvement in erectile function in peritoneal dialysis patients, with a success rate at least as high as that reported in other patient groups. The drug was well tolerated, with few adverse events.

PMID:
15685517
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk